Wisconsin, 2019

Flash Flood and Flooding in Wisconsin, July 1 to 2, 2019

July 1 to 2, 2019 · NWS ARX · 5 events in 2 counties and zones

Thunderstorms with heavy rain moved slowly across portions of southwest Wisconsin during the early morning hours of July 1st. These storms dumped between 3 and 5 inches of rain over the northeast portions of Grant County, which resulted in some flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$410,000
Crop damage
$355,000
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Thunderstorms with heavy rain moved slowly across portions of southwest Wisconsin during the early morning hours of July 1st. These storms dumped between 3 and 5 inches of rain over the northeast portions of Grant County, which resulted in some flash flooding. A mudslide occurred on County Highway M south of Blue River and water covered County Highway B southeast of Ellenboro. A mudslide near Glen Haven covered some railroad tracks and caused a train derailment to occur.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 30, 10:32 PM CST, 2 hours 18 minutes earlier.

Area forecast discussion, Jun 30, 10:32 PM CST, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1132 PM CDT Sun Jun 30 2019

.SHORT TERM...(This evening through Monday)
Issued at 210 PM CDT Sun Jun 30 2019

Convection has quickly reformed early this afternoon across
eastern Minnesota into northern Wisconsin ahead of yet another
short wave trough moving across the top of the upper level ridge.
The lower levels of the atmosphere have not recovered quickly in
the wake of the earlier morning convection, but MUCAPES are in
the 1000-1500 J/Kg range. The latest runs of the HRRR seem to have
a good handle on this activity and continue to move it southeast
along the edge of the MUCAPE gradient and it should clear the
eastern parts of the area by late this afternoon.

This activity should help to reinforce the synoptic front that
looks to extend from southwest Minnesota into southern Wisconsin.
This front is not expected to move much, if at all overnight, and
likely will be the focus for additional development overnight.
Several runs of the RAP have been showing a moderate band of
frontogenesis to exist along the front. As the low level jet gets
going and intersects the boundary, the RAP and HRRR all show a
band of convection oriented from central Minnesota into southern
Wisconsin, developing overnight. With precipitable water amounts
near 2 inches and warm cloud depths of 4 km or so, concerned that
this overnight activity will be heavy rain producers with the rain
falling over ground that is already saturated by the rains of the
last couple of days. A flash flood watch is looking more likely
for areas generally along and north of Interstate 90. This
activity should then begin to diminish/move off to the east after
sunrise with the diurnal decay of the low level jet.

Unfortunately, it does not look like the synoptic front is going
to move much and should still be near the vicinity for Monday
afternoon. By mid to late afternoon, the RAP is showing the
moisture transport axis redeveloping back into the front over
southern and central Minnesota with another round of convection
forming. Along with the continued heavy rain threat, this activity
could also have a damaging wind threat. ML CAPES may recover back
into the 2000-3000 J/Kg range with the potential of 40 to 50 knots
of shear in the 0-6 km layer.

.LONG TERM...(Monday night through Sunday)
Issued at 210 PM CDT Sun Jun 30 2019

No large scale pattern change looks to occur over the upcoming
week. A flat upper level ridge will remain over the central part
of the country with troughing over the western conus and over
central Canada. The two long wave troughs will push several short
wave troughs across the flat ridge and over the Upper Midwest. The
surface boundary will get pushed around some by convective
complexes, but in the big picture, it will remain over the region.
As the short wave troughs cross the region, they will interact
with the front and likely cause additional convective complexes to
form. This will necessitate the inclusion of rain chances everyday
into next weekend. Depending on where the convective complexes
form and how much rain is dropped, the concern for additional
flooding remains elevated.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1132 PM CDT Sun Jun 30 2019

Main aviation concerns are on timing thunderstorms through the
TAF sites. Scattered showers and thunderstorms will move across
the area tonight with the potential for MVFR to IFR conditions
near any storms. Also, the storms will be capable of producing
gusty winds and heavy rainfall. Another round of thunderstorms is
expected across the area by Monday afternon. These storms will
have the potential to produce damaging winds, heavy rainfall and
possible some isolated large hail. Again, MVFR to IFR conditions
should be expected on Monday near any thunderstorms.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

UPDATE...04
SHORT TERM...04
LONG TERM...04
AVIATION...Wetenkamp
Hazardous weather outlook, Jul 1, 12:35 AM CST, 15 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
135 AM CDT Mon Jul 1 2019

WIZ017-029-034-042>044-011100-
Taylor-Clark-Jackson-Monroe-Juneau-Adams-
135 AM CDT Mon Jul 1 2019

This Hazardous Weather Outlook is for portions of central
Wisconsin.

.DAY ONE...Tonight

Thunderstorms are possible again tonight. Lightning is the main
threat.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Additional thunderstorm chances will be found Monday through
Saturday. A few storms could produce large hail and damaging
winds on Monday in addition to heavy rainfall. There will be an
ongoing risk for heavy rainfall and flash flooding where repeat
storms occur this week. It is too early to determine the risk for
severe storms from Tuesday through Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Monday afternoon and evening.
Rainfall reports are appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ032-033-041-
053>055-061-011100-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Buffalo-Trempealeau-La Crosse-Vernon-Crawford-Richland-Grant-
135 AM CDT Mon Jul 1 2019

This Hazardous Weather Outlook is for portions of northeast
Iowa...southeast Minnesota...and western Wisconsin.

.DAY ONE...Tonight

Flash Flood Watch in effect until noon. Thunderstorms are expected
overnight. The storms will be capable of producing heavy rainfall
which may lead to Flash Flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Flash Flood Watch in effect until noon. Thunderstorms are expected
to diminish during the morning but any flooding may persist. The
storms will be capable of producing heavy rainfall which may lead
to Flash Flooding.

Additional thunderstorm chances will be found Monday through
Saturday. A few storms could produce large hail and damaging
winds on Monday in addition to heavy rainfall. There will be an
ongoing risk for heavy rainfall and flash flooding where repeat
storms occur this week. It is too early to determine the risk for
severe storms from Tuesday through Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Monday afternoon and evening.
Rainfall reports are appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Baumgardt

In the hours before

Local storm report, Jun 30, 7:02 PM CST, 5 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
802 PM CDT SUN JUN 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0513 PM     HEAVY RAIN       1 NE PRAIRIE DU CHIEN   43.05N 91.13W
06/30/2019  M1.60 INCH       CRAWFORD           WI   PUBLIC

0555 PM     HEAVY RAIN       4 SSE PLATTEVILLE       42.68N 90.43W
06/30/2019  M1.34 INCH       GRANT              WI   AWOS

            AWOS STATION KPVB PLATTEVILLE MUNICIPAL
            AIRPORT.

0646 PM     HEAVY RAIN       WITHEE                  44.95N 90.60W
06/30/2019  M0.90 INCH       CLARK              WI   PUBLIC

0700 PM     HEAVY RAIN       MONDOVI                 44.56N 91.67W
06/30/2019  M0.79 INCH       BUFFALO            WI   CO-OP OBSERVER

            CO-OP OBSERVER STATION MDIW3 MONDOVI.

0714 PM     HEAVY RAIN       3 NE LUBLIN             45.11N 90.69W
06/30/2019  M0.82 INCH       TAYLOR             WI   MESONET

            MESONET STATION DMLW3 3 NE LUBLIN.

0730 PM     HEAVY RAIN       4 NE RICEVILLE          43.40N 92.50W
06/30/2019  M1.13 INCH       HOWARD             IA   MESONET

            MESONET STATION EW4652 RICEVILLE.

0735 PM     HEAVY RAIN       SAINT ANSGAR            43.38N 92.92W
06/30/2019  M1.08 INCH       MITCHELL           IA   MESONET

            MESONET STATION CW1238 ST.ANSGAR.

0737 PM     HEAVY RAIN       HAYFIELD                43.89N 92.85W
06/30/2019  M0.81 INCH       DODGE              MN   MESONET

            MESONET STATION DW7957 HAYFIELD.

0739 PM     HEAVY RAIN       1 WSW MCGREGOR          43.02N 91.19W
06/30/2019  M1.30 INCH       CLAYTON            IA   MESONET

            MESONET STATION MGRGR MCGREGOR.

0739 PM     HEAVY RAIN       DECORAH                 43.30N 91.79W
06/30/2019  M0.87 INCH       WINNESHIEK         IA   MESONET

            MESONET STATION DECRH DECORAH.

0740 PM     HEAVY RAIN       FENNIMORE               42.98N 90.66W
06/30/2019  M1.04 INCH       GRANT              WI   MESONET

            MESONET STATION FENMR FENNIMORE.

&&
Local storm report, Jun 30, 7:08 PM CST, 5 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
808 PM CDT SUN JUN 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0808 PM     HEAVY RAIN       1 W PLATTEVILLE         42.74N 90.49W
06/30/2019  M1.00 INCH       GRANT              WI   TRAINED SPOTTER

&&

CA
Local storm report, Jun 30, 7:09 PM CST, 5 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LA CROSSE WI
809 PM CDT SUN JUN 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HAIL             4 SSE AUSTIN            43.62N 92.95W
06/30/2019  M0.88 INCH       MOWER              MN   TRAINED SPOTTER

0300 PM     TSTM WND GST     4 SSE AUSTIN            43.62N 92.95W
06/30/2019  E55 MPH          MOWER              MN   TRAINED SPOTTER

0311 PM     TSTM WND GST     3 W LYLE                43.51N 93.01W
06/30/2019  E50 MPH          MOWER              MN   LAW ENFORCEMENT

0314 PM     TSTM WND GST     5 N LYLE                43.58N 92.94W
06/30/2019  E60 MPH          MOWER              MN   TRAINED SPOTTER

0318 PM     TSTM WND DMG     2 N LYLE                43.54N 92.94W
06/30/2019                   MOWER              MN   PUBLIC

            DAMAGE TO OUTBUILDING PANELING AND FRAMING.
            RELAYED VIA BROADCAST MEDIA. TIME ESTIMATED
            BASED ON RADAR.

0320 PM     HAIL             HOLMEN                  43.96N 91.26W
06/30/2019  E0.75 INCH       LA CROSSE          WI   TRAINED SPOTTER

            DIME TO PENNY SIZED HAIL.

0325 PM     TSTM WND GST     1 N ONALASKA            43.90N 91.23W
06/30/2019  M47 MPH          LA CROSSE          WI   TRAINED SPOTTER

0328 PM     TSTM WND DMG     LYLE                    43.51N 92.94W
06/30/2019                   MOWER              MN   TRAINED SPOTTER

            TREE BLOWN DOWN.

0329 PM     TSTM WND DMG     MABEL                   43.52N 91.77W
06/30/2019                   FILLMORE           MN   PUBLIC

            RELAYED VIA SPOTTER OF TREES AND POWER LINES
            DOWN IN MABEL. TIME ESTIMATED BASED ON
            RADAR.

0348 PM     TSTM WND DMG     2 N OSAGE               43.31N 92.81W
06/30/2019                   MITCHELL           IA   LAW ENFORCEMENT

            TREES BLOWN DOWN.

0350 PM     TSTM WND DMG     CRESCO                  43.37N 92.12W
06/30/2019                   HOWARD             IA   LAW ENFORCEMENT

            TREE BLOWN DOWN.

0353 PM     TSTM WND DMG     3 S DAVIS CORNERS       43.33N 92.30W
06/30/2019                   HOWARD             IA   PUBLIC

            MPING REPORT 31 MILES NORTH OF FREDERIKA,
            IA, OF DOWNED TREES AND A ROOF BLOWN OFF OF
            UNKNOWN BUILDING TYPE.

0356 PM     TSTM WND GST     DECORAH                 43.31N 91.79W
06/30/2019  E50 MPH          WINNESHIEK         IA   NWS EMPLOYEE

0405 PM     TSTM WND DMG     1 NNW BASSETT           43.08N 92.53W
06/30/2019                   CHICKASAW          IA   PUBLIC

            SHINGLES BLOWN OFF.

0405 PM     TSTM WND DMG     NEW HAMPTON             43.06N 92.31W
06/30/2019                   CHICKASAW          IA   PUBLIC

            TREE BRANCH SNAPPED IN NEW HAMPTON. TIME
            ESTIMATED BASED ON RADAR AND ARRIVAL OF
            STORM OUTFLOW.

0411 PM     TSTM WND DMG     MOUNT STERLING          43.32N 90.93W
06/30/2019                   CRAWFORD           WI   LAW ENFORCEMENT

            TREE DOWN ON HIGHWAY 171. TIME ESTIMATED
            BASED ON RADAR.

0414 PM     TSTM WND GST     1 E FREDERICKSBURG      42.96N 92.18W
06/30/2019  M65 MPH          CHICKASAW          IA   PUBLIC

            PERSONAL WEATHER STATION. REPORT VIA WFO DES
            MOINES.

0415 PM     TSTM WND DMG     CALMAR                  43.19N 91.86W
06/30/2019                   WINNESHIEK         IA   PUBLIC

            LARGE TREE SNAPPED IN CALMAR. REPORTED VIA
            SOCIAL MEDIA. TIME ESTIMATED BASED ON RADAR.

0424 PM     TSTM WND DMG     MONONA                  43.05N 91.39W
06/30/2019                   CLAYTON            IA   LAW ENFORCEMENT

            TREES BLOWN DOWN IN MONONA.

0429 PM     TSTM WND DMG     1 N MARQUETTE           43.07N 91.18W
06/30/2019                   CLAYTON            IA   PUBLIC

            TREE DOWN ON HIGHWAY 76 BETWEEN EFFIGY
            MOUNDS AND MARQUETTE. RELAYED VIA IA DOT.
            TIME ESTIMATED BASED ON RADAR.

0438 PM     TSTM WND DMG     DECORAH                 43.31N 91.79W
06/30/2019                   WINNESHIEK         IA   LAW ENFORCEMENT

            LOTS OF TREES BLOWN DOWN ACROSS THE ENTIRE
            COUNTY. TOO MANY REPORTS TO RELAY SPECIFIC
            LOCATIONS.

0440 PM     TSTM WND DMG     WAUKON                  43.27N 91.48W
06/30/2019                   ALLAMAKEE          IA   LAW ENFORCEMENT

            LOTS OF TREES AND POWER LINES DOWN ACROSS
            THE NORTHERN PART OF THE COUNTY. TOO MANY
            REPORTS TO RELAY SPECIFIC LOCATIONS.

0440 PM     TSTM WND DMG     RANDALIA                42.87N 91.89W
06/30/2019                   FAYETTE            IA   LAW ENFORCEMENT

            REPORTS OF SOME TREES, BRANCHES, AND POWER
            LINES DOWN IN AT LEAST FOUR COMMUNITIES
            ACROSS THE COUNTY INCLUDING RANDALIA.

0441 PM     TSTM WND DMG     1 S GUNDER              42.96N 91.51W
06/30/2019                   CLAYTON            IA   PUBLIC

            TREES DOWN 1 MILE SOUTH OF GUNDER. RELAYED
            VIA BROADCAST MEDIA.

0444 PM     TSTM WND DMG     3 WNW BASSETT           43.08N 92.56W
06/30/2019                   FLOYD              IA   LAW ENFORCEMENT

            TREE LIMB BLOWN DOWN ON A HOUSE.

0446 PM     TSTM WND DMG     1 W GARNAVILLO          42.87N 91.26W
06/30/2019                   CLAYTON            IA   LAW ENFORCEMENT

            TREES BLOWN DOWN NEAR GARNAVILLO.

0447 PM     TSTM WND GST     OELWEIN                 42.68N 91.92W
06/30/2019  E50 MPH          FAYETTE            IA   TRAINED SPOTTER

            ESTIMATED 45 TO 50 MPH WINDS.

0448 PM     TSTM WND GST     2 ENE OSBORNE           42.80N 91.40W
06/30/2019  E40 MPH          CLAYTON            IA   TRAINED SPOTTER

            ESTIMATED 40 MPH WINDS WITH SMALL BRANCHES
            DOWN.

0452 PM     TSTM WND DMG     OELWEIN                 42.68N 91.91W
06/30/2019                   FAYETTE            IA   TRAINED SPOTTER

            NUMEROUS BRANCHES AND POWER LINES DOWN,
            ESPECIALLY ON NORTHEAST SIDE OF TOWN.

0455 PM     TSTM WND DMG     1 W STRAWBERRY POINT    42.68N 91.56W
06/30/2019                   CLAYTON            IA   TRAINED SPOTTER

            TREE SNAPPED FROM ESTIMATED 60 MPH WIND
            GUST. REPORT VIA WFO DAVENPORT.

0456 PM     TSTM WND DMG     6 ESE OELWEIN           42.64N 91.81W
06/30/2019                   FAYETTE            IA   TRAINED SPOTTER

            12-24 INCH TREE SNAPPED 3 FEET ABOVE THE
            GROUND. RELAYED VIA DVN. TIME ESTIMATED
            BASED ON RADAR.

0513 PM     HEAVY RAIN       1 NE PRAIRIE DU CHIEN   43.05N 91.13W
06/30/2019  M1.60 INCH       CRAWFORD           WI   PUBLIC

0535 PM     TSTM WND GST     PLATTEVILLE             42.74N 90.48W
06/30/2019  M75 MPH          GRANT              WI   AWOS

            MEASURED GUST BY THE PLATTEVILLE AWOS.

0538 PM     TSTM WND DMG     CUBA CITY               42.63N 90.43W
06/30/2019                   GRANT              WI   LAW ENFORCEMENT

            SEVERAL TREES AND POWER LINES DOWN ACROSS
            THE COUNTY. HARDEST HIT AREAS ACROSS
            SOUTHERN HALF OF COUNTY. 20,000 RESIDENTS
            WITHOUT POWER. CUBA CITY HIT PARTICULARLY
            HARD WITH DAMAGING WINDS.

0555 PM     HEAVY RAIN       4 SSE PLATTEVILLE       42.68N 90.43W
06/30/2019  M1.34 INCH       GRANT              WI   AWOS

            AWOS STATION KPVB PLATTEVILLE MUNICIPAL
            AIRPORT.

0646 PM     HEAVY RAIN       WITHEE                  44.95N 90.60W
06/30/2019  M0.90 INCH       CLARK              WI   PUBLIC

0700 PM     HEAVY RAIN       MONDOVI                 44.56N 91.67W
06/30/2019  M0.79 INCH       BUFFALO            WI   CO-OP OBSERVER

            CO-OP OBSERVER STATION MDIW3 MONDOVI.

0714 PM     HEAVY RAIN       3 NE LUBLIN             45.11N 90.69W
06/30/2019  M0.82 INCH       TAYLOR             WI   MESONET

            MESONET STATION DMLW3 3 NE LUBLIN.

0730 PM     HEAVY RAIN       4 NE RICEVILLE          43.40N 92.50W
06/30/2019  M1.13 INCH       HOWARD             IA   MESONET

            MESONET STATION EW4652 RICEVILLE.

0735 PM     HEAVY RAIN       SAINT ANSGAR            43.38N 92.92W
06/30/2019  M1.08 INCH       MITCHELL           IA   MESONET

            MESONET STATION CW1238 ST.ANSGAR.

0737 PM     HEAVY RAIN       HAYFIELD                43.89N 92.85W
06/30/2019  M0.81 INCH       DODGE              MN   MESONET

            MESONET STATION DW7957 HAYFIELD.

0739 PM     HEAVY RAIN       1 WSW MCGREGOR          43.02N 91.19W
06/30/2019  M1.30 INCH       CLAYTON            IA   MESONET

            MESONET STATION MGRGR MCGREGOR.

0739 PM     HEAVY RAIN       DECORAH                 43.30N 91.79W
06/30/2019  M0.87 INCH       WINNESHIEK         IA   MESONET

            MESONET STATION DECRH DECORAH.

0740 PM     HEAVY RAIN       FENNIMORE               42.98N 90.66W
06/30/2019  M1.04 INCH       GRANT              WI   MESONET

            MESONET STATION FENMR FENNIMORE.

0808 PM     HEAVY RAIN       1 W PLATTEVILLE         42.74N 90.49W
06/30/2019  M1.00 INCH       GRANT              WI   TRAINED SPOTTER

&&
Local storm report, Jun 30, 7:38 PM CST, 5 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
838 PM CDT SUN JUN 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0437 PM     TSTM WND DMG     1 S RANDALIA            42.85N 91.89W
06/30/2019                   FAYETTE            IA   PUBLIC

            SEVERE ROOF DAMAGE TO A LARGE METAL
            BUILDING. BOARDS DRIVEN INTO A NEARBY SHED.
            REPORT RECEIVED VIA SOCIAL MEDIA. TIME
            ESTIMATED BASED ON RADAR.

&&
Special weather statement, Jun 30, 11:15 PM CST, 1 hour 35 minutes before
Special Weather Statement
National Weather Service La Crosse WI
1215 AM CDT Mon Jul 1 2019

MNZ079-086-087-010615-
Wabasha-Olmsted-Dodge-
1215 AM CDT Mon Jul 1 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN OLMSTED...
WABASHA AND NORTHEASTERN DODGE COUNTIES...

At 1214 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Bay City to near West Concord.
Movement was east at 25 mph.

Wind gusts to 40 mph are possible with these storms.

These storms will be near...
  Mazeppa around 1255 AM CDT.
  Oronoco around 100 AM CDT.

Other locations impacted by these storms include South Troy, Jarrett,
County Roads 79 And 2, Rattelsnake Point, Zumbro Bottoms Campground,
Potsdam, Oak Center, Hidden Meadows R V Park, Zumbro Falls and County
Roads 18 And 4.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4419 9255 4437 9255 4437 9243 4445 9243
      4445 9224 4441 9208 4415 9216 4418 9294
      4419 9305
TIME...MOT...LOC 0514Z 285DEG 20KT 4462 9250 4423 9289

Wetenkamp
Special weather statement, Jul 1, 12:00 AM CST, 50 minutes before
Special Weather Statement
National Weather Service La Crosse WI
100 AM CDT Mon Jul 1 2019

MNZ079-086-087-094-010700-
Wabasha-Olmsted-Dodge-Mower-
100 AM CDT Mon Jul 1 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT OLMSTED...NORTHERN
MOWER...SOUTHERN WABASHA AND DODGE COUNTIES...

At 1259 AM CDT, radar indicated strong thunderstorms were located
along a line extending from Wanamingo to near Freeborn. Movement was
east at 45 mph.

Winds in excess of 40 mph and heavy rainfall are possible with these
storms.

These storms will be near...
  Mazeppa around 120 AM CDT.
  Plainview, Hayfield and Brownsdale around 145 AM CDT.
  Grand Meadow around 200 AM CDT.

Other locations impacted by these storms include South Troy, I 90
Exit 218, Potsdam, Eden, Highway 57 And 570th Street, County Roads 6
And 15, Hidden Meadows R V Park, Rock Dell, Brookside Campground and
County Roads 5 And 6.

Torrential rainfall is occurring with these storms, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4420 9304 4419 9255 4432 9255 4425 9196
      4419 9203 4419 9208 4414 9208 4385 9241
      4385 9245 4381 9245 4367 9260 4372 9305
TIME...MOT...LOC 0559Z 273DEG 40KT 4431 9283 4383 9358

Wetenkamp

The radar

The La Crosse radar (KARX), 83 km away, was scanning. The volume nearest the first event began at 06:50 UTC.

Open the radar archive at this moment

Event by event

2 heavy rain, 2 flood, 1 flash flood. Local standard time, as filed.

Heavy Rain, Grant

When
July 1, 12:50 AM CST to 6:00 AM CST
Where
Grant County, Boscobel Arpt
Reported by
AWOS
Coordinates
43.170, -90.680

The automated weather observing equipment at the Boscobel airport measured 2.61 inches of rain.

Heavy Rain, Grant

When
July 1, 2:50 AM CST to 5:35 AM CST
Where
Grant County, Platteville
Reported by
COOP Observer
Coordinates
42.730, -90.480

In Platteville, 3.7 inches of rain fell.

Flash Flood, Grant

When
July 1, 4:40 AM CST to 6:30 AM CST
Where
Grant County, 1.71 mi NW of Boscobel to 0.33 mi W of Blue River
Cause
Heavy Rain
Property damage
$410,000
Crop damage
$355,000
Reported by
Law Enforcement
Coordinates
43.150, -90.720

Slow moving thunderstorms dropped between 3 and 5 inches of rain across the northeast portion of Grant County. Runoff from the rain caused a mudslide to occur along County Highway M south of Blue River and water covered County Highway B southeast of Ellenboro. A mudslide near Glen Haven covered some railroad tracks resulting in a train derailment. Nine cars derailed with one partially going into the Mississippi River.

Flood, Grant

When
July 1, 6:30 AM CST to July 2, 3:00 AM CST
Where
Grant County, 2.61 mi WSW of Boscobel to 1.47 mi W of Blue River
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
43.120, -90.750

After thunderstorms dropped between 2 and 5 inches of rain across much of Grant County, several rivers and streams flooded including the Little Platte, Platte and Grant rivers.

Flood, Trempealeau

When
July 1, 8:49 PM CST to July 2, 1:51 AM CST
Where
Trempealeau County, 1.65 mi NNW of Dewey Corners to 0.9 mi NNW of Dewey Corners
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
44.272, -91.483

Runoff from heavy rain pushed the Trempealeau River out of its banks in Arcadia. The river crested around a half foot above the flood stage at 8.55 feet on the 1st.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2019Every state in 2019This day in weather historyWarnings in Wisconsin, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 840589, 840587, 840555, 840575, 846460.